Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Wichita, KS

May 22, 2019Wilson County, Kansas

NWS Wichita, KS issued this flash flood warning at May 22, 2019, 4:51 AM CDT for Wilson County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 4:51 AM CDT (09:51 UTC)
Expired
May 22, 2019, 10:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Wilson County, KS

The radar

The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:00 AM CDTFLASH FLOOD1 N Coyville, KSDECANTOR ROAD NORTH OF COYVILLE IS UNDERWATER WITH SWIFT MOVING WATER ACROSS THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 309 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WGUS53 KICT 220951
FFWICT
KSC205-221545-
/O.NEW.KICT.FF.W.0019.190522T0951Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
451 AM CDT Wed May 22 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Wilson County in southeastern Kansas...

* Until 1045 AM CDT.

* At 430 AM CDT, the Verdigris River near Coyville had 
  risen to 34.2 feet, which was just above the flood stage
  of 34 feet. Water levels are expected to continue to rise
  this morning, cresting as high as 36.5 feet by midday.

* Some locations that will experience flooding include...
  Coyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
      3773 9596

$$

DARMOFAL
2 follow-up statements
138 
WGUS73 KICT 221509
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1009 AM CDT Wed May 22 2019

KSC205-221545-
/O.CON.KICT.FF.W.0019.000000T0000Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-
1009 AM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
NORTHWESTERN WILSON COUNTY...

At 1003 AM CDT, emergency management reported flash flooding in 
along Decantor Road north of Coyville. The roadway is underwater 
with swift moving water across the roadway.

Some locations that will experience flooding include...
Coyville.

Flood waters are moving down Verdigris River. At 10am the Verdigris 
River near Coyville has risen to 35.27 feet, which is just above 
flood stage. Water is expected to continue to rise this morning, 
cresting around midday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
      3773 9596

$$

VAUGHAN
304 
WGUS73 KICT 221546
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1046 AM CDT Wed May 22 2019

KSC205-221551-
/O.EXP.KICT.FF.W.0019.000000T0000Z-190522T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-
1046 AM CDT Wed May 22 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WILSON COUNTY WILL EXPIRE
AT 1045 AM CDT...

After speaking with emergency management, there is still flooding 
occurring in the Coyville area, but flash flooding is not imminent. 
Please continue to heed any remaining road closures. An areal flood 
warning remains in effect. Be ready in case additional flash flood 
warnings are issued based on flooding of the Verdigris River near 
Coyville.

LAT...LON 3773 9585 3766 9575 3764 9579 3766 9591
      3773 9596

$$

VAUGHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 22, 4:02 AM CDT, 49 minutes earlier.

Area forecast discussion, May 22, 4:02 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
402 AM CDT Wed May 22 2019

.SHORT TERM...(Today through Friday night)
Issued at 400 AM CDT Wed May 22 2019

Forecast Headlines/Highlights: Major!

1) Flash Flood in effect for all areas along, and southeast, of
the Turnpike from 7 PM CDT This Evening until 10 AM CDT Thu.
2) Potential for significant severe thunderstorms increasing for
most of Southeast KS this afternoon & tonight.

Today-Thu:
Intense surface cyclone moving NE across the Northern Plains is
teaming with high pressure extending from the along the Ontario/
Quebec border to along the Mid-Atlantic Coast to allow richer
lower-deck moisture to begin northward migration toward SE KS.
This moisture influx really hits the throttle hard this afternoon
& with warmer temperatures, airmass destabilization would be
pronounced & with a strong upper-deck cyclone positioned over the
Desert Southwest placing us under a strong SW mid/upper-deck
regime, the severe thunderstorm potential is increasing across SE
KS. Furthermore, a warm front lifts N into SE KS to increase low-
level directional shear. SPC has upped the Day One Severe Weather
Outlook for SE KS to "Enhanced". This isn't surprising. As such
2-inch diameter hail (if not larger) 60-70 mph winds & a few
tornadoes are now more likely. Such a moisture-rich environment
coupled with a fairly high echo training potential is sure to
aggravate the flooding/flash flooding potential. As such, a Flash
Flood Watch has been issued for the above-mentioned areas. The
thunderstorm potential is still expected to expand slowly west
tonight & Thu.

Thu Night-Fri Night:
The upper-deck cyclone positioned over the Desert Southwest will
scoot NE & reach the Dakotas Fri morning. Several weak
perturbations will sprint NE across the Plains to produce several
more rounds of thunderstorms that may be severe with more heavy
rains. More Flood/Flash Flood watches are certainly possible for
all 3 periods.

.LONG TERM...(Saturday through Tuesday)
Issued at 400 AM CDT Wed May 22 2019

With an active pattern entrenched across the plains several more
rounds of thunderstorms for most of these periods. This would
obviously have further flooding implications.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue May 21 2019

A few light rain showers and sprinkles remain across central KS
but should slowly dissipate as we move into the overnight hours as the
mid/upper trough lifts north and east away from the area. This
will result in VFR through the night with light westerly winds.
Afternoon thunderstorms may return to portions of south central
and southeast KS on Wed afternoon as southerly winds bring low
level moisture back into the area. Confidence in coverage of
storms remains fairly low at this time.

&&

.HYDROLOGY...
Issued at 400 AM CDT Wed May 22 2019

Areal and river flooding will continue to impact most of the
region for the rest of the week, especially in Southeast KS where
a new Flash Flood Watch has been issued. The Flash Flood Watch is
in effect from 7 PM this evening until 1 AM Thu. More heavy rains
are likely Thu afternoon & Thu night. More Flash Flood Watches are
possible. The weather pattern is supportive of more rounds of
showers and thunderstorms for central, south central, and
southeast Kansas through early next week. If this happens some
flooding could become very significant across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  62  79  67 /  30  60  50  60
Hutchinson      74  58  78  64 /  20  40  60  60
Newton          74  59  78  66 /  30  50  50  60
ElDorado        76  62  79  68 /  40  70  50  50
Winfield-KWLD   79  66  81  68 /  50  70  40  40
Russell         70  52  71  56 /   0  30  70  80
Great Bend      71  54  72  58 /   0  40  70  70
Salina          73  55  76  63 /  10  40  60  70
McPherson       74  57  76  63 /  20  40  60  60
Coffeyville     81  68  84  70 /  70  90  40  10
Chanute         78  66  83  69 /  70  80  50  20
Iola            78  65  82  68 /  70  80  50  20
Parsons-KPPF    80  67  83  69 /  70  90  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Thursday morning for
Ksz049>072-093>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...MWM
HYDROLOGY...EPS
Hazardous weather outlook, May 21, 7:56 PM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
756 PM CDT Tue May 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
756 PM CDT Tue May 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread flooding and river flooding will continue across the
region. All flood-related products should be monitored closely
through tonight. For more information please check flood warnings
and statements for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible across mainly southeast Kansas for
late Wednesday afternoon and evening. Hail up to the size of golf
balls, damaging winds of 60 to 70mph, and an isolated tornado will
be possible. In addition, rainfall from these thunderstorms could
worsen the on going flooding in the region.

An active weather pattern will continue to affect much of the region
for Thursday through Memorial Day. More rounds of severe weather
and flooding weather are likely during this period.

Widespread flooding and river flooding will continue across the
region. For more information please check latest flood warnings and
statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight,
however activation may be needed for Wednesday through Memorial Day.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:38 PM CDTRiver Flood WarningICTLincoln19 hr
May 22, 4:14 AM CDTFlash Flood Watch EmergencyICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
May 22, 9:01 AM CDTAreal Flood WarningICTMcPherson, Rice, Saline24 hr
May 22, 10:50 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more72 hr
May 22, 3:47 PM CDTSpecial Weather StatementICTWoodson43 min
May 22, 5:15 PM CDTSpecial Weather StatementICTWoodson60 min
May 22, 6:02 PM CDTSpecial Weather StatementICTLabette43 min
May 22, 6:15 PM CDTSevere Thunderstorm WarningICTLabette60 min
May 22, 6:41 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.